Drought, Delaware Beaches
- When
- October 1, 12:00 AM EST to October 31, 11:59 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
While October saw the return of widespread above normal precipitation to Delaware for the first time since April, the crop damage was already done. The summer of 2007 was the second driest summer on record for the state since 1895.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
While October saw the return of widespread above normal precipitation to Delaware for the first time since April, the crop damage was already done. The summer of 2007 was the second driest summer on record for the state since 1895.
On October 20th, Governor Ruth Ann Minner issued a statewide drought watch and urged residents to voluntarily conserve water. The governor warned against lawn and turf watering for residential and commercial properties. Homeowners with shallow wells were at risk of having them run dry. A few deeper wells were needed to be dug. Near record low for October stream flows were recorded on the Murderkill and Saint Jones River in Kent County, the Nanticoke River in Sussex County and the Brandywine Creek in New Castle County. About ten percent of the flow along the Brandywine Creek was from releases from the Marsh Creek Reservoir north of Downingtown in Chester County. As of October 18th, Newark had already drawn down thirty-three percent of its reservoir supply after it ceased drawing water from the White Clay Creek because the latter's flow was too low. United Water remained reliant on an inflatable dam to prevent saltwater from fouling intakes of its Stanton treatment plant. Dry conditions allowed salt levels to move farther upstream than normal along tidal sections of the Christina River and White Clay Creek. Landscaping sales were off.
Low water levels at Derby and Tussock Ponds (Sussex County) continued to put fish in danger. It was believed that migratory birds might by-pass the state because many marshes and swamps were dry. The Prime Hook Wildlife Refuge (Sussex County) was nearly dry. A viral epidemic blamed on the drought killed about 100 deer in the Harrington and Greenwood area of the state (along the Kent and Sussex County border).
The crop damage was already done. On September 11th, the United States Department of Agriculture declared the entire state a drought disaster area. This made farmers who suffered more than 30 percent crop losses and unable to secure loans from conventional banks to be eligible for low interest loans. It was estimated that 90 percent of all Delaware farmers suffered at least 30 percent crop losses. The last drought disaster occurred in 2002.
The corn harvest was about 40 percent less than 2006, the largest year over year decline of any state. The corn yield per acre was the second lowest in the nation with 80 bushels per acre vs 145 bushels per acre in 2006. The soybean harvest was 32 percent less than 2006. The 3.72 million bushels was the lowest soybean harvest since 1970. Even farms that had irrigation capabilities, the high cost of electricity and diesel fuel cut into their profits. The reduced corn harvest forced the Delaware poultry industry to have to import feed from other states. Hay fields were also dry and there were continued problems with spider mites. One of the few benefits of the dry weather was that it reduced powdery mildew problems on pumpkins and there were no muddy field problems. The midseason pumpkin plantings were not good because the dry weather prevented female blossoms from forming. Overall yields were down because the crop size was smaller. The one crop that faired well was grapes, the highest quality in 5 years. The grapes thrived it what is considered perfect weather for them: warm or hot and dry days and unusually cool nights.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 3:25 PM EST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 425 PM EDT SUN SEP 30 2007 .SYNOPSIS... A STRONG AREA OF HIGH PRESSURE LOCATED JUST OFF THE NEW ENGLAND COAST AND EXTENDING DOWN INTO THE MID ATLANTIC REGION WILL SLOWLY SLIDE TO THE EAST TONIGHT. HOWEVER, IT WILL CONTINUE TO DOMINATE OUR WEATHER OVER THE NEXT SEVERAL DAYS. A WEAKENING COLD FRONT WILL APPROACH THE AREA AROUND MID WEEK, HOWEVER IT COULD CERTAINLY CROSS THE REGION DRY EARLY THURSDAY. ANOTHER AREA OF HIGH PRESSURE THEN MOVES BACK IN FOR NEXT WEEKEND. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... OUR SKY FORECAST TONIGHT IS BASED MORE ON GUIDANCE THAN PERISTENCE. WE ARE SEEING HIGHER DEW POINTS ADVECTING INLAND SLOWLY. OUR MODEL SOUNDINGS ARE SHOWING MOISTURE GETTING TRAPPED UNDER AN INVERSION ABOVE 2K FT, GENERALLY MORESO NW THAN SE. IT ISNT WITH A LOT OF CONFIDENCE THAT WEVE GONE PARTLY CLOUDY TONIGHT OVER THE NW INSTEAD OF MOSTLY CLEAR. WE MAINTAIN MOSTLY CLEAR ELSEWHERE AS MUCH OF THE PRESENT CLOUDINESS AROUND THE AREA SHOULD DISSIPATE WITH DUSK. WITH THE POSSIBILITY OF SOME CLOUDS NW, WE WENT SOMEWHAT HIGHER WITH THE MINS THERE THAN LAST NIGHT. ELSEWHERE, THE DEW POINTS ARE A TAD HIGHER THAN LAST NIGHT, AND SO ARE THE MINS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... THERE STILL IS A SHORT WAVE PROGGED TO APPROACH THE REGION MONDAY NIGHT AND LIFT BY TO THE NORTH ON TUESDAY. VARIOUS MODEL SOUNDINGS HAVE AN INVERSION ALOFT ON TUESDAY, SOME OF WHICH ARE WEAK AND BREAKABLE AND SOME OF WHICH ARE NOT. WE THEREFORE ARE MAINTAINING THE SLIGHT CHANCE FOR SHOWER ACTIVITY ON TUESDAY THAT WE HAVE BEEN CARRYING, BUT WERE NOT BOOSTING THOSE CHANCES. OTHERWISE, THE SURFACE HIGH PRESSURE SYSTEM OFF NEW ENGLAND WILL MAINTAIN AN ONSHORE FLOW THAT OVERALL DOES NOT LOOK TERRIBLY STRONG. A COASTAL TROF EMANATING FROM FLORIDA MIGHT SHARPEN THE GRADIENT SOME IF IT DEVELOPS, BUT THERES NOT A LOT OF SUPPORT FOR THAT IN THE LATEST GFS OR ECMWF. WITH THE ANTICIPATED WEAK FLOW, AM NOT CERTAIN ENOUGH ABOUT A FULL-BLOWN MARITIME REGIME DEVELOPING THROUGH TUESDAY. WE DID PUT IN PATCHY FOG FOR LATE MONDAY NIGHT INTO EARLY TUESDAY, LEAN TOWARD GUIDANCE MAXES AND MINS THAT LESSENED THE DIURNAL TEMPERATURE CHANGE, AND KEEP SOME CLOUDS AROUND. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... THE 12Z GFS AND ECMWF ARE IN FAIR AGREEMENT THROUGH THE REST OF THE WORK WEEK, AND THEY LOOK A LOT LIKE THE HPC FORECAST THROUGH FRIDAY. A MARINE FLOW OF UNCERTAIN STRENGTH SEEMS TO CONTINUE THROUGH WEDNESDAY, AND IT IS POSSIBLE THAT WE MAY EVENTUALLY BE BUMPING UP SKY COVER AND MENTIONING FOG IN THE NORMAL EARLY AUTUMN DIURNAL MANNER. ALOFT, WE GENERALLY ARE UNDER A MID LEVEL RIDGE, ALTHOUGH A WEAK MID LEVEL IMPULSE AND ASSOCIATED SURFACE FRONT APPROACH LATE WEDNESDAY AND MOVE BY ON THURSDAY. THIS STILL DOES NOT LOOK IMPRESSIVE AND WE STILL ONLY CARRY SLIGHT CHANCE POPS WITH IT. NEITHER THE GFS NOR THE ECMWF IS TAPPING ANY TROPICAL MOISTURE WITH THIS. AFTER THAT PASSES, THE MID LEVEL RIDGE BUILDS TO BE FAIRLY STRONG, WHILE THE SURFACE FLOW MAY OR MAY NOT TURN MARITIME. THE GFS IS DEVELOPING A COASTAL TROF AT THE SURFACE WITH A WEAKNESS IN THE MID LEVEL RIDGE PUSHING UP FROM THE BAHAMAS, WHILE THE ECMWF HAS THE MID LEVEL FEATURE DISPLACED FURTHER EAST AND SHOWS NO SIGNIFICANT COASTAL TROF. HPC HAS LEANED TOWARD THE GFS AND CONSEQUENTLY HAS POPS IN THE FORECAST FOR SATURDAY. PARTLY BECAUSE WEVE BEEN HARD-PRESSED TO ACCUMULATE ANY RAIN RECENTLY, AND PARTLY BECAUSE THE ECMWF IS A FAVORED MODEL, WEVE CUT THE POPS BACK TO SLIGHT CHANCE THAT DAY. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS ARE IN PLACE ACROSS THE TERMINALS THIS AFTERNOON, ALTHOUGH SOME STRATOCUMULUS BELOW 3000 FEET HAVE DEVELOPED OVER PORTIONS OF THE COASTAL PLAIN. THE CLOUDS ARE BEING DIURNALLY DRIVEN AND ARE FORECAST TO DISSIPATE BY THIS EVENING. WITH WINDS REMAINING ONSHORE THROUGH THE OVERNIGHT, THE QUESTION OF SOME TYPE OF REDEVELOPMENT ARISES. OTHER THAN THE MET STAT GUIDANCE, WHICH IS PRODUCING CLOUDS BELOW 1000 FEET, ALL OTHER GUIDANCE, WHETHER IT BE STATISTICAL BASED OR NOT, DEPICTS A DIFFERENT STORY WHICH I WILL FOLLOW. THAT IS, SOME CLOUDS AROUND 1500 TO 2000 FEET TOWARD DAYBREAK. ILL HIT THE CLOUDS A LITTLE HARDER ACROSS KRDG AND KABE WITH AN UPSLOPE CONTRIBUTION IN PLACE. LATER TOMORROW, WHETHER OR NOT THE EARLY MORNING CLOUDS COME TO FRUITION, THE REGION SHOULD SEE AFTERNOON STRATOCUMULUS DEVELOP, ESPECIALLY ACROSS THE DELAWARE VALLEY AND LOCALES TO THE EAST. BEYOND THE TAF PERIOD, SOME MEASURE OF AN ONSHORE FLOW WILL PERSIST INTO EARLY THURSDAY. BECAUSE OF THIS, THE TERMINALS WILL HAVE A GOOD CHANCE OF SEEING LATE NIGHT/EARLY MORNING FOG OR LOW CLOUDS DEVELOP THROUGH MID WEEK. && .MARINE... HIGH PRESSURE OVER NEW ENGLAND AND THE MID ATLANTIC REGION WILL BE IN CONTROL THROUGH WEDNESDAY. A WEAK COLD FRONT, COMING IN FROM THE WEST, IS THEN FORECAST TO CROSS THE COASTAL WATERS ON THURSDAY. HIGH PRESSURE IS SET TO RETURN ON FRIDAY. ALTHOUGH THE HIGH WILL BE THE DOMINATE WEATHER FEATURE THROUGH MID WEEK, IT WILL SHIFT FURTHER OFF THE NEW ENGLAND COAST THE NEXT 24 TO 36 HOURS. AS THIS OCCURS, WE WILL FIND OURSELVES MORE SO ON THE PERIPHERY OF THE HIGH, RATHER THEN UNDER IT. BECAUSE OF THIS, SOME INCREASE IN WINDS AND SEAS CAN BE EXPECTED. THE COLD FRONT ON THURSDAY LOOKS WEAK AT THIS TIME AND STARVED OF MOISTURE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GORSE NEAR TERM...DELISI SHORT TERM...DELISI LONG TERM...DELISI AVIATION...KRUZDLO MARINE...KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 451 AM EDT SUN SEP 30 2007 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010900- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 451 AM EDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-010900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 451 AM EDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EBERWINE
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63143, 63144, 63145, 63146.